Alert archive / Hawaii / Wind Advisories in 2022
Wind Advisory 8, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jun 30, 2022, 5:20 AM HST for Kalawao County, Hawaii. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2022, 5:20 AM HST (15:20 UTC)
- Expired
- Jun 30, 2022, 6:00 PM HST
- In force
- 13 hr
- Issued by
- NWS Honolulu, HI
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 3.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
430 WWHW70 PHFO 301520 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 520 AM HST Thu Jun 30 2022 ...WIND ADVISORY THROUGH THIS AFTERNOON FOR HALEAKALA SUMMIT... HIZ022-010400- /O.NEW.PHFO.WI.Y.0008.220630T1520Z-220701T0400Z/ Haleakala Summit- 520 AM HST Thu Jun 30 2022 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 40 to 50 mph with localized gusts over 55 mph. * WHERE...Haleakala Summit. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$ Houston
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jun 30, 5:20 AM HST, 0 minutes earlier.
Area forecast discussion, Jun 30, 5:20 AM HST, 0 minutes before
Area Forecast Discussion...UPDATED National Weather Service Honolulu HI 520 AM HST Thu Jun 30 2022 .UPDATE... We have just issued a Wind Advisory for Haleakala Summit. The wind speeds are expected to be at or above the threshold through this afternoon, but this advisory may need to be extended into this evening if winds remain stronger than forecast. && .SYNOPSIS... Surface high pressure centered far north-northeast of the state will maintain a breezy trade wind weather pattern across the island chain through Friday. An upper-level trough passing from east to west across the area this weekend may produce a slight uptick in trade showers, especially for windward and mauka areas. A drier trade wind weather pattern is expected early next week. && .PREV DISCUSSION.../ISSUED 347 AM HST Thu Jun 30 2022/ A 1032 mb surface high pressure system is centered near 38N 147W, or about 1325 miles north-northeast of Honolulu. The tight pressure gradient south of this feature is maintaining breezy trade winds across the island chain early this morning. Aloft, a mid-level ridge above the islands is producing relatively stable atmospheric conditions across the state. Loops of satellite imagery and radar reflectivity data show scattered to locally broken low clouds with embedded scattered showers are moving into the windward sides of most of the islands. Scattered low clouds and a few light showers also appear to be moving over some leeward areas of Oahu and Kauai. In addition, patches of thin cirrus clouds are over parts of the state this morning. The forecast guidance indicates there will be little significant change in our current stable trade wind weather pattern through Friday. Pockets of moisture embedded in the low-level trade wind flow will continue to generate low clouds and brief trade showers over windward and mauka areas. Leeward sections of the smaller islands will remain generally dry, but a shower or two may spill over due to the strong trade winds. Expect clouds and a chance of showers over portions of the upslope sections of the Big Island each afternoon and evening. Some thin high clouds will continue to occasionally move over the state in the southwesterly flow aloft. Note that the sustained winds are just below the Wind Advisory criteria on Mount Haleakala this morning. We will monitor these observations in case the winds unexpectedly strengthen later today. Elsewhere, the forecast guidance indicates the winds may strengthen on the Big Island Summits starting this afternoon or evening. If so, we may need to issue a Wind Advisory later today or tonight. As we head into the long Independence Day Holiday Weekend, an upper-level trough is forecast to be near the Big Island on Saturday. It will then pass from east to west across the remainder of the state from Saturday night through Sunday night. The arrival of this feature will likely cause the atmosphere to become slightly less stable. This may allow some enhancement of the low clouds and showers embedded within the low-level trade wind flow this weekend, especially near the Big Island. There may also be some increase in the coverage and intensity of showers over the Kona slopes of the Big Island each afternoon and evening. The upper-level trough is forecast to eventually weaken and move west of the state early next week. Therefore, expect a more stable and a drier trade wind weather pattern to develop from Independence Day through Wednesday. AVIATION... Trade winds will be moderate to breezy as robust high pressure remains far north of the area. Showers and any accompanying MVFR conditions in lower ceilings and visibilities will mainly affect windward and mauka sections across the state, with afternoon and evening cloud buildups over leeward Big Island as well. VFR, however, will predominate in most areas most of the time. AIRMET Tango remains in effect for moderate low-level turbulence downwind of the higher terrain of all islands. && .AVIATION... Trade winds will be moderate to breezy as robust high pressure remains far north of the area. Showers and any accompanying MVFR conditions in lower ceilings and visibilities will mainly affect windward and mauka sections across the state, with afternoon and evening cloud buildups over leeward Big Island as well. VFR, however, will predominate in most areas most of the time. AIRMET Tango remains in effect for moderate low-level turbulence downwind of the higher terrain of all islands. && .MARINE... Surface high pressure northeast of the state will produce a tight enough pressure gradient back down toward the state to maintain moderate to fresh trades the next several days. Winds will be locally strong, particularly through island bays and channels as well as south of Big Island. A Small Craft Advisory (SCA) remains in effect for winds through tonight with an extension likely into the weekend. Seas will generally remain under SCA heights this week but conditions may become rough and approach advisory level thresholds through the Alenuihaha Channel and in those waters south of Big Island the next couple of days. Surf along all shores will remain small going into early July. The lone exception will be along east facing shores where more rough sea state conditions will exist due to elevated east wind waves in response to stronger local and upstream trades. The recent small, longer period south swell is trending down, as is the small southeast pulse, to just very small background energy. Surf along north facing shores will remain near flat through the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM HST this evening for Haleakala Summit. Small Craft Advisory until 6 AM HST Friday for all Hawaiian waters, except the Big Island Windward Waters and the Maui County Leeward Waters. && UPDATE...Houston DISCUSSION...Houston AVIATION...Kinel MARINE...Blood
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.